Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 90, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 2, 2009, 9:08 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2009, 9:08 PM EDT (01:08 UTC)
- Expired
- Jun 2, 2009, 9:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:18 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 030108
SVRRLX
WVC047-109-030145-
/O.NEW.KRLX.SV.W.0090.090603T0108Z-090603T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
908 PM EDT TUE JUN 2 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCDOWELL COUNTY IN WEST VIRGINIA...
SOUTHEASTERN WYOMING COUNTY IN WEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GARY...OR 9 MILES SOUTHEAST OF WELCH...AND MOVING NORTHEAST AT 25
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORTHFORK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
&&
LAT...LON 3736 8163 3756 8132 3753 8127 3752 8122
3751 8121 3749 8126 3745 8128 3741 8128
3740 8131 3734 8135 3731 8139 3729 8139
3722 8151
TIME...MOT...LOC 0108Z 237DEG 22KT 3733 8147
$$
261 follow-up statement
000
WWUS51 KRLX 030136
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
936 PM EDT TUE JUN 2 2009
WVC047-109-030147-
/O.EXP.KRLX.SV.W.0090.000000T0000Z-090603T0145Z/
MCDOWELL WV-WYOMING WV-
936 PM EDT TUE JUN 2 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WYOMING AND
EASTERN MCDOWELL COUNTIES WILL EXPIRE AT 945 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3736 8163 3756 8132 3753 8127 3752 8122
3751 8121 3749 8126 3745 8128 3741 8128
3740 8131 3734 8135 3731 8139 3729 8139
3722 8151
TIME...MOT...LOC 0137Z 237DEG 22KT 3743 8128
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:33 PM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 2, 3:33 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 333 PM EDT TUE JUN 2 2009 .SYNOPSIS... FRONT PUSHES VERY SLOWLY SOUTHWARD THROUGH OUR REGION TONIGHT AND WEDNESDAY...STALLING WEDNESDAY NIGHT AND THURSDAY AS A WAVE MOVES ALONG THE FRONT. HIGH PRESSURE BUILDS IN FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... SHORT TERM MODELS ALL SHOW SOME MID LEVEL DEFORMATION AND VERY WEAK UPPER LEVEL DIVERGENCE ACROSS NORTHERN PORTION OF FORECAST AREA LATER THIS AFTERNOON. AS A RESULT HAVE PUT IN LIKELY SHOWERS/THUNDER THEN. AFTER SUN LEAVES THIS EVENING ANY PRECIPITATION SHOULD DIE. PRECIPITATION COMING IN WITH FRONT AGAIN WEDNESDAY. GFS FASTEST WITH FRONT PUSHING SOUTH BUT LIKE A LITTLE SLOWER PUSH SO HAVE GONE WITH HIGHER MIN TEMPS TONIGHT THEN MAV SHOWING. SLIGHT CHC SVR WEDNESDAY BUT FRONT LOCATION IN AFTERNOON WILL DETERMINE WHERE THE STRONGER STORMS MAY DEVELOP. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... ALL MODELS POINT TO A VERY SLOW SOUTHWARD MOVING FRONT ACROSS THE AREA WEDNESDAY INTO THURSDAY...AS A WAVE OF LOW PRESSURE RIDES ALONG THE FRONT. GOOD DYNAMIC SUPPORT...MOISTURE INFLUX AND DECENT INSTABILITY WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE IS SOME POTENTIAL FOR AT LEAST LOCALIZED WATER PROBLEMS...WHICH WILL BE MONITORED CLOSELY FOR ANY FUTURE FLOOD WATCHES AND WARNINGS. HIGH PRESSURE SLOWLY BUILDS IN FROM THE NORTHWEST THURSDAY NIGHT... WITH SHOWERS DECREASING FROM THE NORTHWEST. WENT WITH BIAS CORRECTED MODEL GUIDANCE ON TEMPERATURES... WITH A COOLING TREND ON THURSDAY AND THURSDAY NIGHT BEHIND THE FRONT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... BY FRIDAY THE FRONT WILL BE SOUTH OF THE AREA WITH A RIDGE BUILDING INTO THE CWA THROUGH SATURDAY. ON SUNDAY AND MONDAY THE UNSETTLED WEATHER MAKES A RETURN AS WE GET IN THE PERIPHERY OF THE WESTERLIES RIDING OVER THE TOP OF THE RIDGE. STAYED CLOSED TO HPC GUIDANCE THROUGH THIS PERIOD. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS WILL BE THE RULE THROUGH TONIGHT AS THERE IS LITTLE LOW LEVEL MOISTURE TO CAUSE LOW CIGS. SOME LIGHT FOG NEAR RIVER VALLEYS LATE TONIGHT THROUGH DAWN. THE NEXT CHANCE OF MVFR CIGS WILL BE IN SE OHIO MID DAY WEDNESDAY AS THE FRONT PUSHES SOUTH. AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/... POSSIBLE IFR IN SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. && .HYDROLOGY... THUNDERSTORMS WEDNESDAY INTO THURSDAY WILL CONTAIN SOME DOWNPOURS...WHICH COULD LEAD TO LOCALIZED FLOODING PROBLEMS... INCLUDING PONDING ON STREETS...AND FILLING OF CULVERTS AND OTHER POOR DRAINAGE AREAS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR/JMV/TJT NEAR TERM...AAR SHORT TERM...JMV/TJT LONG TERM...JMV/TJT AVIATION...AAR HYDROLOGY...JMV
Hazardous weather outlook, Jun 2, 3:57 PM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 357 PM EDT TUE JUN 2 2009 KYZ101>103-105-OHZ083>087-WVZ005>008-013>018-027>030-032000- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS- 357 PM EDT TUE JUN 2 2009 ...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>039-046-047-032000- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH- 357 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-WVZ009>011-019-020-032000- PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE- DODDRIDGE- 357 PM EDT TUE JUN 2 2009 ...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ031-032-040-032000- HARRISON-TAYLOR-BARBOUR- 357 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 2, 8:29 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL BRIDGEPORT 39.29N 80.26W
06/02/2009 E0.88 INCH HARRISON WV BROADCAST MEDIA
OCCURED AT TV STATION
&&
NWSpecial weather statement, Jun 2, 8:42 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 842 PM EDT TUE JUN 2 2009 WVZ017>020-027>030-037-038-030115- BRAXTON-CALHOUN-CLAY-DODDRIDGE-GILMER-LEWIS-NICHOLAS-RITCHIE-WEBSTER- WIRT- 842 PM EDT TUE JUN 2 2009 ...STRONG THUNDERSTORMS WILL AFFECT BRAXTON...CALHOUN...EASTERN CLAY...GILMER...NORTHEASTERN WIRT...NORTHERN NICHOLAS...SOUTHERN DODDRIDGE...SOUTHERN RITCHIE...WEBSTER AND WESTERN LEWIS COUNTIES... AT 841 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES EAST OF ELIZABETH TO 15 MILES SOUTH OF GRANTSVILLE TO 10 MILES NORTH OF SUMMERSVILLE...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR GRANTSVILLE AROUND 845 PM...SHOCK AROUND 850 PM...WILSIE AROUND 855 PM...SMITHVILLE AROUND 900 PM...LITTLE BIRCH AROUND 910 PM AND CEDARVILLE AROUND 915 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
Local storm report, Jun 2, 8:44 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
844 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG ZALESKI 39.28N 82.40W
06/02/2009 VINTON OH FIRE DEPT/RESCUE
TREES DOWN ALONG COUNTY RT. 677
&&
NWLocal storm report, Jun 2, 8:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
846 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG CREOLA 39.32N 82.47W
06/02/2009 VINTON OH TRAINED SPOTTER
SEVERAL TREES DOWN WITH POWER OUTAGES
&&
NWLocal storm report, Jun 2, 9:02 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG SALEM 39.28N 80.57W
06/02/2009 HARRISON WV TRAINED SPOTTER
TREES DOWN
&&
NWLocal storm report, Jun 2, 9:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG LUMBERPORT 39.37N 80.35W
06/02/2009 HARRISON WV TRAINED SPOTTER
TREES DOWN
&&
NWThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 11:52 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more | 46 hr |
| Jun 3, 2:06 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln | 24 min |
| Jun 3, 3:17 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 43 min |
| Jun 3, 5:06 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 39 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.